Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 249, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 17, 2012, 2:52 PM CDT for Clay County, Randolph County, Alabama. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2012, 2:52 PM CDT (19:52 UTC)
- Expired
- Jul 17, 2012, 3:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Clay County, AL, Randolph County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:55 PM CDT | HAIL 0.88 | 4 Wsw Lake Wedowee, AL | REPORTED ALONG BERWICK RD IN THE CRAGFORD COMMUNITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1502 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
003
WUUS54 KBMX 171952
SVRBMX
ALC027-111-172030-
/O.NEW.KBMX.SV.W.0249.120717T1952Z-120717T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT TUE JUL 17 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CLAY COUNTY IN EAST CENTRAL ALABAMA...
SOUTHWESTERN RANDOLPH COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 330 PM CDT
* AT 251 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE
WEDOWEE...AND MOVING SOUTH AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
MALONE...WADLEY...R.L. HARRIS DAM...CRAGFORD...MELLOW VALLEY AND
MOTLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3311 8558 3310 8559 3311 8573 3310 8573
3311 8585 3330 8574 3330 8562 3311 8556
TIME...MOT...LOC 1952Z 003DEG 3KT 3326 8569
$$
77/GLEASON2 follow-up statements
144
WWUS54 KBMX 172008
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT TUE JUL 17 2012
ALC027-111-172030-
/O.CON.KBMX.SV.W.0249.000000T0000Z-120717T2030Z/
CLAY AL-RANDOLPH AL-
308 PM CDT TUE JUL 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
RANDOLPH AND SOUTHEASTERN CLAY COUNTIES UNTIL 330 PM CDT...
AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
SOUTHWEST OF LAKE WEDOWEE...MOVING SOUTH AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
WADLEY...MELLOW VALLEY AND MOTLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758 OR TWEET YOUR REPORT
USING HASHTAG ALWX
LAT...LON 3311 8558 3310 8559 3311 8573 3310 8573
3311 8585 3330 8574 3330 8562 3311 8556
TIME...MOT...LOC 2007Z 003DEG 3KT 3325 8569
$$
77/GLEASON630
WWUS54 KBMX 172020
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT TUE JUL 17 2012
ALC027-111-172030-
/O.CON.KBMX.SV.W.0249.000000T0000Z-120717T2030Z/
CLAY AL-RANDOLPH AL-
320 PM CDT TUE JUL 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
RANDOLPH AND SOUTHEASTERN CLAY COUNTIES UNTIL 330 PM CDT...
AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF LAKE WEDOWEE...MOVING SOUTH AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
WADLEY...MELLOW VALLEY AND MOTLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758 OR TWEET YOUR REPORT
USING HASHTAG ALWX
LAT...LON 3311 8556 3310 8563 3310 8578 3311 8585
3326 8576 3326 8561 3313 8557
TIME...MOT...LOC 2019Z 003DEG 3KT 3324 8569
$$
77/GLEASONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:33 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 17, 12:33 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1233 PM CDT TUE JUL 17 2012 .UPDATE...FOR 18Z AVIATION. && .DISCUSSION... HIGH CLOUD COVER HAS KEPT ITS HOLD ACROSS THE EASTERN SECTIONS OF THE AREA...AND WILL LIKELY CONTINUE THROUGHOUT THE REST OF THE MORNING. SEVERAL BREAKS IN THIS CLOUD COVER ARE ALLOWING SOME AREAS TO WARM UP AS EXPECTED. ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPED EARLIER THIS MORNING AND HAVE NOW DISSIPATED...LEAVING WHAT APPEARS TO BE AN OUTFLOW BOUNDARY ACROSS THE SOUTHWEST...AS SEEN ON THE VISIBLE SATELLITE. WITH THE CLOUD COVER...A DIFFERENTIAL HEATING BOUNDARY IS LIKELY TO SET UP AND THIS COULD AID IN CONVECTION THIS AFTERNOON. ALSO...WITH THE THUNDERSTORMS THAT DEVELOPED THIS MORNING...OUTFLOW BOUNDARIES FROM THOSE STORMS MAY ALSO HELP GET THINGS GOING. FOR THESE REASONS...HAVE INCREASED POPS IN THE WEST. PREVIOUS FORECAST THINKING IS STILL ON TRACK FOR OUR EASTERN COUNTIES...SO WILL NOT ADJUST THOSE POPS AT THIS TIME. ALSO ADJUSTED HOURLY TEMPS AND DEWPOINTS TO ACCOUNT FOR CURRENT TRENDS. UPDATES ARE OUT. && .AVIATION...18Z TAF DISCUSSION. THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE THIS AFTERNOON AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP. THE MOST UNSTABLE AREAS APPEAR TO BE IN THE SOUTHEAST NEAR MGM AND TOI AND DECIDED TO INCLUDE A TEMPO GROUP MENTIONING THUNDERSTORMS FOR THE AFTERNOON. THAT SAID...ALL TAF SITES HAVE THE POSSIBILITY OF THUNDERSTORMS...JUST GREATER IMPACT POTENTIAL IN THE SOUTHEAST...AND KEPT VCTS WORDING FOR ALL SITES. WILL MONITION AND FINE TUNE WITH AMENDMENTS...IF NEEDED...AS THUNDERSTORMS CONTINUE TO DEVELOP AND APPROACH THE AIRPORTS. WINDS GENERALLY FROM THE NORTHWEST AROUND 5 KTS EXCEPT IN THUNDERSTORM AREAS. FOR TONIGHT...COVERAGE AND INTENSITY SHOULD DIMINISH AFTER SUNSET. && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 73/88
Hazardous weather outlook, Jul 17, 12:37 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1237 PM CDT TUE JUL 17 2012 ALZ011>015-017>050-181745- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1237 PM CDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS...WITH WIND GUSTS GREATER THAN 60 MPH...ARE POSSIBLE FROM NOON THROUGH 9 PM TODAY AREAWIDE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 17, 1:08 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT TUE JUL 17 2012
ALZ041-043-171845-
AUTAUGA AL-ELMORE AL-
108 PM CDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA AND
SOUTHWESTERN ELMORE COUNTIES UNTIL 145 PM CDT...
AT 106 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DEATSVILLE...OR 8 MILES NORTH OF MILLBROOK...MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MILLBROOK...
PRATTVILLE...
COOSADA...
ELMORE...
SPEIGNER...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3264 8653 3271 8635 3248 8620 3247 8623
3249 8624 3250 8626 3248 8627 3247 8629
3249 8631 3244 8633 3243 8640 3241 8640
3240 8644
TIME...MOT...LOC 1808Z 335DEG 7KT 3259 8640Special weather statement, Jul 17, 1:33 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT TUE JUL 17 2012
ALZ035-171900-
CHILTON AL-
133 PM CDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHILTON COUNTY UNTIL 200
PM CDT...
AT 130 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CLANTON...MOVING SOUTH AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CLANTON...
VERBENA...
MITCHELL DAM...
COOPER...
ENTERPRISE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3292 8671 3296 8652 3292 8651 3290 8649
3287 8648 3287 8646 3284 8645 3282 8646
3279 8643 3274 8641 3271 8641 3271 8667
TIME...MOT...LOC 1832Z 346DEG 12KT 3286 8658
77/GLEASONSpecial weather statement, Jul 17, 2:04 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 204 PM CDT TUE JUL 17 2012 ALZ035-036-041-043-171930- AUTAUGA AL-CHILTON AL-COOSA AL-ELMORE AL- 204 PM CDT TUE JUL 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA... NORTHWESTERN ELMORE...SOUTHERN COOSA AND SOUTHEASTERN CHILTON COUNTIES UNTIL 230 PM CDT... AT 204 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR WELONA...OR 12 MILES SOUTHWEST OF ROCKFORD...MOVING SOUTH AT 15 MPH. A SECOND STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF TITUS... ALSO MOVING SOUTH AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... WELONA... MARBURY... TITUS... WEOKA MILLS... TEN CEDAR ESTATES... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3263 8621 3258 8649 3283 8650 3287 8633 TIME...MOT...LOC 1903Z 340DEG 12KT 3279 8639 77/GLEASON
Special weather statement, Jul 17, 2:50 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CDT TUE JUL 17 2012
ALZ028-029-172015-
CLAY AL-RANDOLPH AL-
250 PM CDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDOLPH AND
SOUTHEASTERN CLAY COUNTIES UNTIL 315 PM CDT...
AT 246 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LAKE WEDOWEE...MOVING SOUTH AT 5 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MELLOW VALLEY...
MOTLEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3311 8559 3310 8559 3310 8569 3311 8581
3311 8582 3329 8578 3329 8560 3311 8557
TIME...MOT...LOC 1950Z 004DEG 3KT 3325 8569
77/GLEASONThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:08 PM CDT | Special Weather Statement | BMX | Elmore | 37 min |
| Jul 17, 1:33 PM CDT | Special Weather Statement | BMX | Chilton | 27 min |
| Jul 17, 2:04 PM CDT | Special Weather Statement | BMX | Elmore | 26 min |
| Jul 17, 2:50 PM CDT | Special Weather Statement | BMX | Clay | 25 min |
| Jul 17, 2:59 PM CDT | Special Weather Statement | BMX | Montgomery | 31 min |
| Jul 17, 3:03 PM CDT | Special Weather Statement | BMX | Elmore | 27 min |
| Jul 17, 3:42 PM CDT | Special Weather Statement | BMX | Macon | 33 min |
| Jul 17, 3:47 PM CDT | Special Weather Statement | BMX | Chilton | 28 min |
| Jul 17, 4:00 PM CDT | Special Weather Statement | BMX | Lowndes | 30 min |
| Jul 17, 4:09 PM CDT | Areal Flood Advisory | BMX | Randolph | 3 hr |
| Jul 17, 4:17 PM CDT | Special Weather Statement | BMX | Bullock | 43 min |
| Jul 17, 4:32 PM CDT | Special Weather Statement | BMX | Dallas | 43 min |
| Jul 17, 4:56 PM CDT | Special Weather Statement | BMX | Barbour | 49 min |
| Jul 17, 5:04 PM CDT | Areal Flood Advisory | BMX | Barbour, Bullock, Pike | 3 hr |
| Jul 17, 5:14 PM CDT | Special Weather Statement | BMX | Lee | 31 min |
| Jul 17, 5:44 PM CDT | Special Weather Statement | BMX | Barbour | 31 min |
| Jul 17, 6:52 PM CDT | Special Weather Statement | BMX | Dallas | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.